Missouri, 2020

Damaging Wind in Missouri, April 20, 2020

April 20, 2020 · NWS MEG · 1 event in 1 county or zone

A strong thunderstorm developed and moved through parts of the Missouri Bootheel and Northeast Arkansas producing sub-severe wind gusts and some minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong thunderstorm developed and moved through parts of the Missouri Bootheel and Northeast Arkansas producing sub-severe wind gusts and some minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 20, 5:33 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 20, 5:33 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
633 PM CDT Mon Apr 20 2020

.UPDATE...

Quick update to account on radar trends and short term guidance.
Thunderstorms moving into Northeast Arkansas are likely producing
small hail and 25 to 35 mph wind. Increased pops through much of
the night to account for ongoing convection and possible
additional development.

30

&&

.PREV DISCUSSION... /issued 624 PM CDT Mon Apr 20 2020/

A weak shortwave within the northwest flow will track across the
northern part of the forecast area tonight. This will provide a
low chance of showers and thunderstorms well north of I-40 this
evening with some hail possible.

A stronger system as a surface low and associated upper level
progressive trough will move through the forecast area late
Wednesday night into Thursday morning. Showers and thunderstorms
will likely occur late Wednesday into early Thursday from this
system as warm moist advection will fuel elevated convection
Wednesday followed by frontal dynamics early Thursday. There is a
potential for severe weather Wednesday night into early Thursday
with wind and hail the biggest threats and the southern part of
the forecast area having a higher threat than the north.

Another cold front will provide a chance of showers and
thunderstorms Friday afternoon into Friday night followed some
showers over the weekend as a cool trough pattern prevails with
weak shortwaves moving through the region.

SWC

&&

.AVIATION...00Z TAF cycle

VFR conditions will continue for the entire forecast period. An
area of thunderstorms is currently over northwest sections of the
Mid-South. This activity will slowly fall apart as it moves
southeast. Winds will be mainly from the southwest tonight at 5 to
10 knots before shifting to the northwest on Tuesday.

ARS23008

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 20, 11:39 AM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1239 PM CDT Mon Apr 20 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-211945-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1239 PM CDT Mon Apr 20 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms are possible this evening over
northeast Arkansas and the Missouri bootheel. The main risk of any
strong storm will be dime size hail or larger.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a Slight Risk severe thunderstorms south of an Oxford to
Tupelo line late Wednesday and early Thursday. There is a
Marginal Risk for this period over most of the remainder of the
Midsouth. Primary threats include large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Wednesday and early Thursday.
Please relay any information about observed severe weather to the
NWS, while following all local, state and CDC guidelines.

In the hours before

Special weather statement, Apr 20, 5:14 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
614 PM CDT Mon Apr 20 2020

ARZ018-026-210000-
Greene AR-Craighead AR-
614 PM CDT Mon Apr 20 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...

Southwestern Greene County in eastern Arkansas...
Central Craighead County in eastern Arkansas...

At 613 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over College City, or
near Walnut Ridge, moving southeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Greene and central Craighead Counties should
monitor this storm closely.

LAT...LON 3598 9084 3599 9086 3602 9084 3604 9084
      3605 9083 3608 9082 3611 9077 3613 9077
      3615 9075 3615 9081 3620 9081 3604 9035
      3600 9037 3599 9029 3572 9056 3595 9086
TIME...MOT...LOC 2313Z 301DEG 33KT 3612 9090
Special weather statement, Apr 20, 5:25 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
625 PM CDT Mon Apr 20 2020

ARZ009-018-026-MOZ113-210015-
Greene AR-Craighead AR-Clay AR-Dunklin MO-
625 PM CDT Mon Apr 20 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CDT
FOR...

Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Southern Clay County in eastern Arkansas...
Southwestern Dunklin County in southeastern Missouri...

At 624 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Delaplaine, or 13
miles southwest of Corning, moving southeast at 30 mph.

Very heavy rain is also possible with this thunderstorm.

People in Greene...northeastern Craighead...southern Clay and
southwestern Dunklin Counties should monitor this storm closely.

LAT...LON 3626 9007 3600 9023 3599 9029 3590 9029
      3618 9081 3628 9078 3628 9075 3640 9075
TIME...MOT...LOC 2324Z 298DEG 27KT 3623 9068

The radar

The Memphis radar (KNQA), 91 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
April 20, 5:55 PM CST to 6:00 PM CST
Where
Dunklin County, Senath
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.130, -90.170

Tree knocked down in Senath.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890754.